Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 125, NWS Cleveland, OH

July 22, 2002Lake County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 22, 2002, 1:00 PM EDT for Lake County, Ohio. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 2002, 1:00 PM EDT (17:00 UTC)
Expired
Jul 22, 2002, 1:45 PM EDT
In force
45 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Lake County, OH

The radar

The Cleveland radar (KCLE), 61 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 1:30 PM EDTThunderstorm WindPainesville, OHThunderstorm winds downed several large limbs southeast of Painesville in Leroy Township.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WUUS51 KCLE 221700
SVRCLE
OHC085-221745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
100 PM EDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN OHIO...

* UNTIL 145 PM EDT

* AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF MENTOR...OR ABOUT 6 MILES
  NORTHWEST OF CHARDON...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... 
  PAINESVILLE
  PERRY
  WILLOUGHBY

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:00 AM EDT, 11 hours earlier.

Area forecast discussion, Jul 22, 2:00 AM EDT, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
200 AM EDT MON JUL 22 2002

ETA/NGM RMRKBLY IN LINE WITH EACH OTHER IN SOME OF THEIR FIELDS
ALTHO CONSIDERING PAST PERFORMANCE AND CURRENTLY DRY CONDS...NGM
APPEARS TO BE OVERDOING IT WITH PCPN 1ST 24 HRS. SWATH OF MSTR WITH
ACCOMPNYING UVV AND ADDNL INSTBLTY FACTORS LT TDA AND TNGT PUSH FOR
BTR CHCS FOR SOME PCPN ACRS MOST OF CWA TNGT. WL CONT HEAT ADVSRY
BECAUSE ITS ALREADY UP. PVA AND MSTR JUST GETTING INTO W END OF CWA
BY 00Z MAY CALL FOR POPS IN THE 40 - 50 % AREA WHILE REST OF CWA WL
BE WORDED WITH A CHC OF SHWRS/TSTMS BY LATE AFTN (30%).  WL PULL THE
CORK OUT FOR TNGT WITH LKLY POPS ENTIRE CWA. THIS LOOKS LIKE THE
BEST CHC WEVE HAD IN THE PAST COUPLE OF WEEKS IF YOU WANT TO
BELIEVE GUID. NOT TOO SURE ON FNTL TIMING SO WL CONT WITH LOW CHC
POPS OUT W (30%)...TO 40% POPS NRSHR AREAS AND 50% INLAND FOR MAINLY
TUE MRNG.

TMP GUID LOOKS PRETTY GOOD SO WONT HV TOO MUCH ROOM TO MANEUVER.
HIGHS TDA IN THE LOW AND MID 90S WITH LOWS TNGT A BIT EITHER SIDE OF
70 DEGREES. COOLER DRIER AIR COMING IN ON TUE WL BE A WELCOME RELIEF
FROM THE RATHER TROPICAL WX WEVE HAD LAST FEW DAYS.  HIGHS TUE WL
LKLY STALL OUT IN THE 70S.

.CLE...
OH...HEAT ADVISORY MON
PA...HEAT ADVIORY MON.

VRCEK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:15 PM EDTSpecial Marine WarningCLE2 hr
Jul 22, 1:52 PM EDTSevere Thunderstorm WarningCLESummit38 min
Jul 22, 2:02 PM EDTSevere Thunderstorm WarningCLECuyahoga, Medina43 min
Jul 22, 4:38 PM EDTSevere Thunderstorm WarningCLEPortage, Stark52 min
Jul 22, 7:19 PM EDTSpecial Marine WarningCLE3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.